Not much is known about the possible effects of an acetyl-L-carnitine overdose, or even if it is possible to take too much. Any of the usual side effects of the supplement could result, such as nausea and vomiting. Seek medical attention right away if you happen to take too much acetyl-L-carnitine. Treatment may involve supportive care.
Can You Take Too Much Acetyl-L-Carnitine?
Little is known about the effects of an overdose with acetyl-L-carnitine. It is not even clear if an overdose is possible or how much acetyl-L-carnitine is "too much." If you think you or someone else may have overdosed on any medication or supplement (including acetyl-L-carnitine), please seek immediate medical attention.
Symptoms of an Acetyl-L-Carnitine Overdose
It makes sense that an acetyl-L-carnitine overdose could cause any of the reported side effects of the supplement, such as nausea and vomiting. It is unknown if more serious problems could result.
Treating an Overdose of Acetyl-L-Carnitine
Because the effects of taking too much acetyl-L-carnitine are unknown, or even if an overdose is possible, treatment (if necessary) likely will involve supportive care, which consists of treating the symptoms that occur as a result of the overdose.
Written by/reviewed by: Kristi Monson, PharmD;Arthur Schoenstadt, MD
Last reviewed by: KristiMonson, PharmD;
List of references (click here):
Jellin JM, editor. Pharmacist's Letter/Prescriber's Letter Natural Medicines Comprehensive Database Web site. Available at: http://naturaldatabase.com/. Accessed April 27, 2009.
National Institutes of Health. Office of Dietary Supplements. Carnitine (6/15/2006). NIH Web site. Available at: http://ods.od.nih.gov/factsheets/carnitine.asp. Accessed April 27, 2009.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind.
Site users seeking medical advice about their specific situation should consult with their own physician. Click